Viagra `a danger even for fit men'

VIAGRA may pose risks to older men who are apparently healthy and not just to those with heart problems, researchers report today.

Doctors describe the case of a 65-year-old man who experienced acute chest pain half an hour after taking one 50mg pill. He was taken to hospital where an ECG showed he had suffered a heart attack, but after being treated with drugs he made a full recovery.

Researchers from the Drug Safety Unit in Rijswijk in the Netherlands, who report the case in The Lancet, say it is worrying because the man had none of the risk factors for a heart attack such as high blood pressure, diabetes or previous heart disease.

He did not smoke and was only an occasional drinker. The attack cannot have been triggered by sexual exertion - a common cause of heart attacks - because he had not attempted sexual intercourse when the chest pains began.

"The close temporal relation between ingesting sildenafil [the chemical name for Viagra] and the onset of severe chest pain due to acute myocardial infarction [heart attack] ... suggests that sildenafil was causally related," they say.

Although there have been many anecdotal reports of men suffering heart disorders after taking Viagra, including 69 deaths in the United States linked to it, the reports contained no details of the patients' health before taking the drug, The Lancet says.

Figures released by the US Food and Drug Administration earlier this month showed that 46 of the 69 had heart attacks and two had strokes. In the remaining 21 the cause of death was unknown. The average age of those who died was 64.

The FDA, responsible for licensing the drug in the US, said it had not changed its view of the drug's safety but would continue to evaluate the need for regulatory action. Warning labels tell users to avoid nitrates, a common medicine for heart problems, because of the known risk of interaction.

However, the Dutch researchers say that the number of men involved in trials of Viagra before licensing was low compared to the expected demand. "Some adverse reactions may be disclosed only when large numbers of men are exposed," they say.

They admit that they cannot rule out any pre-existing heart disease in the patient, but having no symptoms he appeared healthy, and would not have been picked up in any screening process.

They also suggest a mechanism by which the drug may cause heart attacks. Viagra is known to trigger headache, flushing and nasal congestion as a result of dilation of the peripheral blood vessels - the mechanism which also results in erection of the penis. However, the effect of redistributing blood to peripheral parts of the body away from the heart "may have undermined adequate coronary perfusion and led to myocardial infarction".

A spokesman for Pfizer, the manufacturer of Viagra, said the company would follow up the case and all other reports of adverse reactions. He added: "It has never been established that Viagra was causally related to any death."

Comments